Get your full text copy in PDF
Kamesh Sivagnanam, Dhara Chaudari, Pablo Lopez, Michael E. Sutherland, Vijay K. Ramu
(Johnson City, USA)
Am J Case Rep 2013; 14:288-291
Background: “Bath salts” is the street name for a group of recently identified and increasingly abused stimulant synthetic cathinones that are associated with multiple systemic effects. We present a case of a patient who developed reversible dilated cardiomyopathy secondary to their use.
Case Report: A 27 year old male with no past medical history was brought to emergency department with agitation. He had been inhaling and intravenously injecting “bath salts”, containing a mephedrone/ Methylenedioxypyrovalerone (MDPV) combination. On presentation, he was tachycardic, hypotensive and febrile. His initial labs showed an elevated white count, creatinine and creatinine phosphokinase levels. His erythrocyte sedimentation rate; C-reactive protein; urinalysis; urine drug screen; Human Immunodeficiency Virus, hepatitis, coxsackie, and influenza serology were normal. EKG showed sinus tachycardia. An echocardiogram was done which showed dilated cardiomyopathy with an ejection fraction (EF) of 15–20% and global hypokinesia. A left heart catheterization was done and was negative for coronary artery disease. At a 20 week follow up, he had stopped abusing bath salts and was asymptomatic. A repeat echocardiogram showed an EF of 52%.
Cocnlusions: Bath salts (MDPV, mephedrone) are synthetic cathinones with amphetamine/cocaine like properties with potential cardiotoxic effects. Cardiovascular manifestations reported include tachycardia, hypertension, myocardial infarction, arrhythmias and cardiac arrest. “Bath salts” can also cause severe reversible dilated cardiomyopathy. Prior to diagnosis, other causes of cardiomyopathy including ischemic, infectious, familial,